Alert archive / Texas / High Surf Advisories in 2018

High Surf Advisory 2, NWS Brownsville, TX

March 28, 2018Kenedy County, Texas

NWS Brownsville, TX issued this high surf advisory at Mar 28, 2018, 9:56 AM CDT for Kenedy County, Texas. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2018, 9:56 AM CDT (14:56 UTC)
Expired
Mar 29, 2018, 2:00 AM CDT
In force
16 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted.

590 
WHUS44 KBRO 281456
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
956 AM CDT Wed Mar 28 2018

...High surf to impact the surf zone along with a High risk of
Rip Currents today...

.A large long period swell train continues to be directed towards
the Lower Texas coast. The swells will result in high waves in the
surf zone especially near the South Padre Island Jetties. The wave
to peak this afternoon around high tides followed by a slow
downward trend late tonight and Thursday as a cold front moves
offshore. 

TXZ251-256-257-290200-
/O.NEW.KBRO.SU.Y.0002.180328T1500Z-180329T0200Z/
/O.NEW.KBRO.RP.S.0003.180328T1500Z-180329T0200Z/
Kenedy-Coastal Willacy-Coastal Cameron-
956 AM CDT Wed Mar 28 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM CDT THIS EVENING...

The National Weather Service in Brownsville has issued a High
Surf Advisory, which is in effect until 9 PM CDT this evening. A
High Rip Current Risk has also been issued. This High Rip Current
Risk is in effect until 9 PM CDT this evening. 

* WAVES AND SURF...6 to 10 feet.

* TIMING...through 9 pm tonight. 

* IMPACTS...Large waves breaking near the shoreline with some wave
  washing over portions of the South Padre Island Jetties. Some
  overwash of tides during high tide (4 pm) sending water near the
  dune line. Strong and potentially life threatening rip currents
  and large surf are likely along area beaches. Rip currents and 
  pounding rough can be hazardous and life threatening to even 
  experienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol
flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$
2 follow-up statements
413 
WHUS44 KBRO 281614
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1114 AM CDT Wed Mar 28 2018

...High Surf to impact the shoreline creating tidal overwash and 
a High Risk of Rip Currents Today...

.A large long period swell train continues to be directed towards
the Lower Texas coast. The swells will result in high waves in
the surf zone especially near the South Padre Island Jetties. The
wave to peak this afternoon around high tide producing water
running up to the edge of the dunes. 

TXZ251-256-257-290200-
/O.NEW.KBRO.CF.S.0001.180328T1700Z-180329T0200Z/
/O.CON.KBRO.SU.Y.0002.000000T0000Z-180329T0200Z/
/O.CON.KBRO.RP.S.0003.000000T0000Z-180329T0200Z/
Kenedy-Coastal Willacy-Coastal Cameron-
1114 AM CDT Wed Mar 28 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...MINOR COASTAL FLOODING THIS AFTERNOON AND EARLY EVENING...

* COASTAL FLOODING...High tide occurs at around 320 pm with
  maximum overwash of waters a few hours either side of 3 pm.
  water run up to the face of dunes is possible. 

* Waves and Surf...6 to 10 feet.

* TIMING...through 9 pm tonight.

* IMPACTS...Large waves breaking near the shoreline with some wave
  washing over portions of the South Padre Island Jetties. Some
  overwash of tides during high tide (4 pm) sending water near the
  dune line. Driving will be difficult, walking could become
  hazardous, and beach chairs, umbrellas, and trash cans may be
  impacted by the run up of water. Strong and potentially life 
  threatening rip currents and large surf are likely along area 
  beaches. Rip currents and pounding rough can be hazardous and 
  life threatening to even experienced swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol
flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
675 
WHUS44 KBRO 290158 AAA
CFWBRO

Coastal Hazard Message...UPDATED
National Weather Service Brownsville TX
858 PM CDT Wed Mar 28 2018

...High Surf to impact the shoreline creating tidal overwash and
a High Risk of Rip Currents Tonight...

.A large long period swell train continues to be directed towards
the Lower Texas coast. The swells will result in high waves in
the surf zone especially near the South Padre Island Jetties. The
wave to peak around midnight at high tide producing water running
up to the edge of the dunes.

TXZ251-256-257-290700-
/O.EXT.KBRO.SU.Y.0002.000000T0000Z-180329T0700Z/
/O.EXT.KBRO.CF.S.0001.000000T0000Z-180329T0700Z/
/O.EXT.KBRO.RP.S.0003.000000T0000Z-180329T0700Z/
Kenedy-Coastal Willacy-Coastal Cameron-
858 PM CDT Wed Mar 28 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 2 AM CDT THURSDAY...
...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 2 AM CDT THURSDAY...
...MINOR COASTAL FLOODING THROUGH EARLY THURSDAY MORNING...

* COASTAL FLOODING...High tide occurs at around midnight with
  maximum overwash of waters a few hours either side of 12 AM.
  Water run up to the face of dunes is possible. 

* Waves and Surf...6 to 10 feet.

* TIMING...through 2 am Thursday morning.

* IMPACTS...Large waves breaking near the shoreline with some wave
  washing over portions of the South Padre Island Jetties. Some
  overwash of tides during high tide sending water near the dune 
  line. Driving will be difficult, walking could become hazardous,
  and beach chairs, umbrellas, and trash cans may be impacted by 
  the run up of water. Strong and potentially life threatening rip
  currents and large surf are likely along area beaches. Rip 
  currents and pounding rough can be hazardous and life 
  threatening to even experienced swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol
flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

Frye

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this high surf advisory went out at Mar 28, 6:46 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 28, 6:46 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
646 AM CDT Wed Mar 28 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Surface obs and IR Satl imagery shows pretty
widespread low clds across the BRO and MFE airports. A clear patch
has developed over the HRL area allowing for VFR condition to
prevail here for the moment. The steady SE low level flow will
maintain good moisture advection on the region. Expect IFR/MVFR
conditions to prevail through the overnight hours into the
daylight hours tomorrow as conv to our north moves steadily NE
towards Central and Eastern TX. Will include a mention of conv
late in the TAF period as the 500 mb trough and associated cold
front approaches and moves through the RGV helping fire off isold
to sct conv. This will likely result in some MVFR/IFR ceilings
late in the TAF period.

&&

.PREV DISCUSSION... /issued 437 AM CDT Wed Mar 28 2018/

SHORT TERM (Now through Thursday): Current TX radar mosaic
indicates a large mass of conv firing over central and northeastern
TX moving up to the NE. The 00Z BRO sounding showed a pretty
unstable airmass in place over the region with a MUCAPE around 2500
J/KG. Despite the high instability, the 00Z BRO PWAT remains pretty
limited deep layer moisture in place over the region with only 1.3
inches indicated. As the deep 500 mb trough axis digs eastwards into
TX later today expect the instability and the PWAT values to
increase setting the stage for conv to develop later today and
tonight as the stronger 500 mb vorticity moves into the region.

Drier and more stable air will then filter into the region as the
trough axis and the associated cold front moves through the RGV by
early Thurs morning. This will shut off the potential for conv on
Thurs with generally hot and drier conditions prevailing over the
area.

SPC is persistent in maintaining Deep South TX and the RGV in a Slgt
Risk for SVR WX for today and tonight The main svr threat from this
synoptic setup for the region will be the potential for damaging
thunderstorm winds and large damaging hail.

CAA in the wake of the cold front moving through the area tonight
will be pretty limited to nonexistent. This will maintain nearly
status quo temps for highs today and Thurs.

LONG TERM (Thursday Night through Tuesday): North to northeast
winds increase Thursday night into Friday as another surge of high
pressure arrives. Once the 500 mb trough axis moves through the
region, much drier and more stable surface and 500 mb ridging will
build in over deep south Texas through the weekend. The pressure
gradient strengthens on Sunday as surface high pressure east of
Florida interacts with developing low pressure over the Plains.
Expect breezy conditions across portions of deep south Texas each
day Sunday through Tuesday. Rain chances increase early next week as
low level moisture continues to increase courtesy of the southeast
flow. Slightly above normal temperatures are expected Thursday night
through Friday night with low temperatures generally in the low to
mid 60s and high temperatures in the low to mid 80s. Temperatures
will gradually warm through the weekend into early next week with
lows in the upper 60s to low 70s and highs in the 80s and lower 90s.

MARINE (Now through Thursday): Buoy020 reports a SE wind around
15 to 20 knots with swells around 8 feet. The PGF ahead of the
cold front approaching the RGV from the west will maintain
elevated Gulf Swells and SE winds near 20 knots. So will maintain
the SCA for the Gulf waters throughout today. The PGF will then
weaken somewhat later tonight through early Thurs morning as the
cold front moves through the region allowing the seas to slacken
somewhat for Thurs.

(Thursday Night through Sunday Night): Moderate winds and seas
expected Thursday night into Friday as high pressure builds into
the region. Exercise Caution to marginal Small Craft Advisory
conditions will be likely on the Gulf waters Thursday night into
Friday morning. Marine conditions will quickly improve late Friday
and Saturday as high pressure settles across the northern Gulf.
The pressure gradient will strengthen late in the weekend into
early next week as the high pressure allows moderate winds and
seas to prevail.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60
Long Term...63
Graphicast/Upper Air...62
Hazardous weather outlook, Mar 28, 5:30 AM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
530 AM CDT Wed Mar 28 2018

TXZ248>257-282200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
530 AM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a high risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Strong to severe thunderstorms, producing large hail, damaging
winds, and flash flooding, are possible Wednesday evening and
Wednesday night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is likely at the local beaches
through the entire forecast period.

A Wind Advisory may be needed for portions of Deep South Texas and
the Rio Grande Valley on Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be needed tonight.

GMZ130-132-135-150-155-170-175-282200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
530 AM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 7 PM CDT Wednesday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional Small Craft Advisories are likely to be needed along the
Lower Texas Coast Thursday through Friday night and again on Monday.

Strong to severe thunderstorms, producing large hail, damaging
winds, and waterspouts, are possible Wednesday night through
Thursday morning across the Laguna Madre and the Lower Texas Gulf
waters out to 60 nautical miles offshore.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

Speece

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:56 AM CDTRip Current StatementBROKenedy16 hr
Mar 28, 11:14 AM CDTCoastal Flood StatementBROKenedy15 hr
Mar 28, 6:53 PM CDTSpecial Weather StatementBROStarr52 min

Nearby

High Surf Advisories in Texas, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.